Chemotherapy and its toxicities
(Andrea Bonetto 2016)
Chemotherapy drugs, targeting essential and common mechanisms required for cell survival, are designed to kill or antagonize cancer cell division. Unfortunately, due to their relatively poor specificity, chemotherapeutics can also induce cytotoxic effects which can result into systemic complications in the host body, often affecting the musculoskeletal system. Indeed, muscle wasting and bone loss can occur after prolonged/chronic chemotherapy administration leading to increased risk of fracture and reduced mobility and muscle weakness.
The effects of antineoplastic therapy on bone homeostasis have been known for quite some time, including the role of corticosteroids in inducing osteoporosis. Other studies showed that the increase in pro-inflammatory cytokines released following chemotherapy administration may participate in increasing bone resorption and bone loss. Different chemotherapeutic agents can also affect the gonads, hence affecting the hormonal status and inducing endocrine and bone alterations. As an example, in premenopausal breast cancer patients chemotherapy may cause ovarian failure, thus resulting in rapid bone loss and increased bone fracture rates.
Our lab found that anticancer regimens such as Folfiri (a combination of 5-fluorouracil, leucovorin and irinotecan), as well as platinum-based drugs such as carboplatin and cisplatin can induce severe depletion of bone tissue. Furthermore, our work highlighted the evidence that circulating factors released by bone during resorption can also contribute to skeletal muscle alterations. Along this line, several observations showed that the anticancer therapies may participate in causing skeletal muscle atrophy and weakness in patients with different types of tumor such as lung, breast, colorectal, prostate, and non-small cell lung cancer.
In such regard, we and others have repeatedly demonstrated that chemotherapeutics directly induce skeletal muscle wasting and weakness. While the effects of anticancer drugs are restricted largely to animal and cell culture models, several clinical studies have demonstrated that use of chemotherapeutics in colorectal, gastric, breast, and lung cancer patients may also accelerate muscle wasting and weakness.
Folfiri, routinely used to treat solid tumors such as colon cancer, has shown to induce muscle wasting in different experimental settings. Indeed, Folfiri treatment of C2C12 myotubes, an in vitro model widely used to study the regulation of muscle size, resulted in the appearance of severe muscle atrophy. When administered to animals, Folfiri induced severe weight loss, which was accompanied by skeletal muscle wasting and reduced myofiber size. The loss of muscle mass induced by Folfiri was also accompanied by reduced whole body grip strength, plantarflexion force, and specific force of the EDL muscle. Similarly, the commonly used platinum-based therapies cisplatin, carboplatin, and oxaliplatin are known to induce a cachectic response in skeletal muscle. We and others have demonstrated that cisplatin administration causes myotube atrophy and induces severe loss of muscle mass and strength in mice.
The mechanism(s) responsible for the occurrence of chemotherapy-induced musculoskeletal deficits are being actively investigated in our laboratory to the extent of identifying new targets for therapeutic intervention.
(Andrea Bonetto 2016)